Jump to content
helplinedonate
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    
Sign in to follow this  
miracleseeker

Timing and dosage of PD meds

Recommended Posts

Dr Okun,

 

Why do people need to take a PD medication at night when they will just be sleeping and not required to have any movements?  If the drug is eliminated for the night and let's say becomes 2 times a day instead of 3 will this affect a person's mobility in the daytime?   How about decreasing the drug at nightime? Again will that make it worse for the person in the daytime?

Share this post


Link to post
Share on other sites

This need varies patient to patient.  Almost no one can get away with only 2 doses a day because of the short half lives of PD drugs.  Many patients will get re-emregence of symptoms and have poor sleep without PD drugs at bedtime.  Some will also wake up stiff.  PD is not one size fits all so I would suggest you work with your doc and discover the strategy that works best for you.

Share this post


Link to post
Share on other sites

What I was trying to articulate is that the per dose is more important than the total dose during the day.  If your per dose is too high for example you may get dyskinesia or hallucinations for example.

Share this post


Link to post
Share on other sites

I decreased her Stalevo dosage from 150mg to 125mg for the nighttime dose only and then would give her just half a 25/100 sinemet around 3am.  Essentially it's like giving her 150mg total but spread out.  Within 20 minutes of that tiny bit of Sinemet she starts to grind her teeth.  I don't get it?  When she takes 150mg 3 times a day of Stalevo she's fine.  I was trying to follow your suggestion to take less but more often.

 

 

Share this post


Link to post
Share on other sites

The key is more art than science.  You should work with your doctor to slightly increase or decrease doses and adjust to optimal intervals.  In many people Comtan (Entacapone) causes dyskinesia (in your case maybe teeth grinding); and in these cases many people will switch back to regular sinemet.

Share this post


Link to post
Share on other sites

Apparently Sinemet is causing the teeth grinding and not Stalevo.  I didn't want to give her say 50mg Stalevo instead because of the extra dose of entacapone she would be taking. Last night I put her back on 150mg at night and she was fine.   So much for less is more.

Share this post


Link to post
Share on other sites

Parkinson's disease is art of medicine as the brain is changing and so the medications often need tweaking.  Stalevo has sinemet and comtan as the two active ingredients.

 

Glad you solved the issue.

Share this post


Link to post
Share on other sites

My theory is that even though she was taking less Stalevo which was 125 instead of 150 there is no way to know how much is left in her system at 2 or 3 am when I gave her the half tablet of Sinemet so it was just too much.  I suspect the grinding would occur if I gave her 50mg Stalevo in place of the Sinemet.  Like you said Stalevo has Sinemet too so that would make no sense that the grinding only occurs with Sinemet and not Stalevo.

 

I have tried decreasing the Mirapex to decrease the sleep attacks but she still sleeps.  What can be done to make her stay alert?

Share this post


Link to post
Share on other sites

Lots of PD patients have drowsiness.  We examine meds and particularly agonists and higher dose levodopa; we look at non-PD meds; and we get sleep studies liberally.  This can be hard to pinpoint and treat and it usually is a complex and long-term plan that needs to be worked out over several appointments with your doctor.

Share this post


Link to post
Share on other sites

I have not had many patients take these types of energy drinks with Parkinson's disease, but in the cases I am aware of, they have not been very effective.  I would welcome other comments.

Share this post


Link to post
Share on other sites

I currently take 25/100 Sinemet, 1.5 pills 4 times a day, and Amantadine 3 times a day. (Just weaned myself off of the Neuropatch 4 mg)

 

I have used all of the energy drinks. Monster's made me sick.  The 8.4 ounce Red Bull was helpful in giving me a boost of energy for a few hours, but over time I would "crash" afterwards, so thee down side was not worth the up side.  5 Hour energy was the best.  But over time I seemed to become immune to it and it made me feel weird… like having the jitters.

 

I think the key is not to use them all the time.

Share this post


Link to post
Share on other sites

Thank you for the post.  Your comments remind me that I have also heard of Parkinson's disease patients "crashing" from the Monster drinks, red bull, and energy drinks.

Share this post


Link to post
Share on other sites

Not necessarily.  Not all stimulants when monitored by your doctor will cause a nose dive.  Drugs like provigil and ritalin can be used safely without "nose-diving" rebound.

Share this post


Link to post
Share on other sites

I asked her doctor about Ritalin and he said no because it is not safe for the elderly in her condition.   B-12 shots?  Would that be helpful?   or even extra Vitamin C?

I'm trying....

 

Share this post


Link to post
Share on other sites

Keep trying.  We only recommend B12 shots in Parkinson's disease if the B12 level is low.  Extra Vitamin C is safe but not sure it will help the alertness.

Share this post


Link to post
Share on other sites

I was thinking of getting the nature made melts with B-12 for energy.  I read on your website that people with PD need extra B-12 so even though my mom's blood test showed normal range she can and should still take it right?    Does extra B-12 really work?  For me I get the jitters when I take it but I'm the hyper type so I think it's not good for me. 

 

 

Share this post


Link to post
Share on other sites

Not sure I would recommend high B12 if levels are well within the normal range.   I would suggest you discuss with your doctor.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

×